Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 19, NWS Memphis, TN

November 29, 20019 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Nov 29, 2001, 4:01 PM CST for 9 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2001, 4:01 PM CST (22:01 UTC)
Expired
Nov 29, 2001, 8:00 PM CST
In force
4 hr
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Carroll County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Gibson County, TN, Henderson County, TN, Henry County, TN, Madison County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
308 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 292206
FFWMEM
TNC017-033-039-045-053-077-079-113-183-300200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  DYER COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  HENRY COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 800 PM CST.

* AT 400 PM CST...WEATHER RADAR INDICATED MODERATE TO HEAVY RAIN 
CONTINUING TO FALL ACROSS THE AREA. LAW ENFORCEMANT OFFICIALS 
CONTINUE TO REPORT WIDESPREAD FLOODING WITH NUMEROUS ROADS CLOSED. 
RAINFALL WILL CONTINUE FOR THE NEXT SEVERAL HOURS BEFORE TAPERING 
OFF DURING THE EVENING. AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE 
EXPECTED.  

* CITIES AFFECTED THROUGH 800 PM CST INCLUDE...
  WILDERSVILLE...VALE...UNIONVILLE...TRENTON...SPRINGVILLE...SPRING
  CREEK...SHARON...RUTHERFORD...ROUTON...ROELLEN...PARSONS...PARIS...
  PALMERSVILLE...NEWBERN...MISTON

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 4:00 PM CST, 1 minute earlier.

Area forecast discussion, Nov 29, 4:00 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CST THU NOV 29 2001

STORMS HAVE LEFT CWA FOR THE MOST PART. SOME LIGHTNING IN NE AR
FROM UPPER LOW. FLOODING RAINS CONTINUE IN NE HALF AREA...BUT LGT
RAIN/MISTY RAIN TO BE AROUND MOST OF THE NIGHT.

REALLY BAD FLOODING EVENT IN PROGRESS WITH FLASH FLOODING STILL
POSSIBLE IN W TN BUT THREAT DECREASING. RIVER FLOODING BAD PROBLEM
MANY PLACES.

RAIN/STORM/FLOODING EVENT ENDING TONIGHT.

.MEG...FLOOD WATCH UNTIL 600 PM CST.

In the hours before

Special weather statement, Nov 29, 12:25 PM CST, 3 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 PM CST THU NOV 29 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
TENNESSEE AND NORTH MISSISSIPPI EAST OF A LINE FROM HUNTINGDON
TENNESSEE...SOUTHWEST TO JACKSON...TO SOMERVILLE TO HOLLY SPRINGS
MISSISSIPPI...AND ON SOUTH TO COFFEEVILLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE REST OF WEST
TENNESSEE AND NORTH MISSISSIPPI.

A FRONT OVER THE AREA CONNECTED TO A LOW CENTERED OVER NORTH
MISSISSIPPI WILL BRING SEVERE WEATHER TO THE MIDSOUTH THIS AFTERNOON
AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT WITH THE
VERY STRONG UPPER LEVEL WINDS...ISOLATED...DAMAGING TORNADOES WILL
ALSO BE POSSIBLE. THE TIME OF THE HIGHEST POTENTIAL OF SEVERE
WEATHER WILL BE BETWEEN NOON AND 6 PM THIS EVENING.

HEAVY RAIN WITH THESE THUNDERSTORMS WILL EXACERBATE THE FLOODING
CONDITIONS ALREADY OCCURRING...AND A FLOOD WATCH WILL REMAIN IN
EFFECT TODAY.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS WILL PROBABLY NEED TO BE
ACTIVATED LATER THIS MORNING AND THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Special weather statement, Nov 29, 3:51 PM CST, 10 minutes before
MSZ002>006-009-013>017-021>024-TNZ004-021-052>055-090>092-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CST THU NOV 29 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTH MISSISSIPPI...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS NORTH MISSISSIPPI.
TORNADO WATCH NUMBER 840 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES.

IN MISSISSIPPI...ALCORN...TISHOMINGO...TIPPAH...BENTON...MARSHALL
...PRENTISS...UNION...LAFAYETTE...LEE...ITAWAMBA...PONTOTOC...
YALOBUSHA...CALHOUN...MONROE... AND CHICKASAW.

TORNADO WATCH NUMBER 841 THAT WAS ISSUED FOR PARTS OF WEST
TENNESSEE REMAINS IN EFFECT UNTIL 6 PM. THE TORNADO WATCH REMAINS IN
EFFECT FOR THE FOLLOWING COUNTIES.

IN TENNESSEE...CARROLL...HENRY...CHESTER...HARDEMAN...HARDIN...
HENDERSON...MADISON...MCNAIRY...AND DECATUR.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:14 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood46 min
Nov 28, 6:49 PM CSTSevere Thunderstorm WarningMEGMadison41 min
Nov 28, 6:56 PM CSTSevere Thunderstorm WarningMEGGibson, Weakley34 min
Nov 28, 7:27 PM CSTFlash Flood WarningMEGWeakley3 hr
Nov 28, 8:32 PM CSTFlash Flood WarningMEGHardeman4 hr
Nov 29, 12:21 AM CSTFlash Flood WarningMEGHardeman4 hr
Nov 29, 3:06 AM CSTFlash Flood WarningMEGDecatur3 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.